Five Important Facts About Drug Allergies

So, your last round of penicillin upset your stomach and gave you a rash? You’re probably allergic, right? Not necessarily. It could have been a side effect.

The confusion about drug allergies is common, and typical side effects are often mistaken for allergic reactions. In fact, experts estimate that most folks who report they’re allergic to penicillin actually aren’t.

Why does that matter? Labeling a side effect as an allergy can result in the use of less appropriate or more expensive medications. On the other hand, if you are allergic and don’t know it, your reaction could be profound. So, what should you do?

Our team of experts here at Premier Allergy and Asthma can help you sort through the confusion. With 10 family-friendly offices in Ohio, we’ve earned a reputation of offering outstanding allergy care to patients of all ages. 

Part of our mission is to provide the information you need to make wise decisions about your health, including facts about drug allergies. Here are five facts to remember about drug allergies.

1. Any drug or supplement can cause an allergic reaction

Penicillin gets a lot of attention as an allergy-producing antibiotic for good reason. It causes more allergic reactions than any other drug. If you’ve experienced an allergic response to penicillin in the past, it’s important to remember that you may also develop symptoms with related medicines such as amoxicillin.

Keep in mind that even common over-the-counter medications, such as aspirin, ibuprofen, and various herbal remedies, can also cause the rash, wheezing, and other symptoms that may signal an allergic response.

2. Drug allergy symptoms can range from mild to severe

The most common symptom of a drug allergy is a skin reaction -- an itchy rash or hives -- but you may also have:

You may also have angioedema, which is swelling due to fluid buildup in the skin. Angioedema can occur in numerous locations but is often visible in the facial area around the eyes, cheeks, and lips.

The most severe reaction (anaphylaxis) is a life-threatening emergency that includes symptoms such as:

Seek medical assistance immediately if you or anyone in your care develops these symptoms.

3. Symptoms can occur hours, days, or weeks after taking a drug

Most severe allergic reactions occur within an hour of taking the medication. It’s not unusual, however, for a rash, hives, and other mild or moderate symptoms to appear hours or even days to weeks after taking the medication.

Rarely, a drug allergy can lead to serious conditions that develop over days to weeks, such as serum sickness, drug-induced anemia, or inflammation of the kidneys. It’s also important to note that you may develop symptoms even when taking a medicine that hasn’t caused problems in the past.

4. Drug side effects are not allergies

Prescription medications and most over-the-counter medicines include detailed instructions and a list of potential side effects related to the drug and its components, which may include:

An allergic reaction, on the other hand, is due to a faulty immune response which mistakenly identifies the substance you’ve ingested as a toxin. It’s easy to confuse the two, however, since both cause similar symptoms.

5. Always seek medical help when in doubt

If you develop an extensive rash, have difficulty breathing, or experience other concerning symptoms, seek medical help immediately.

If, however, you’re not sure whether milder symptoms are related to side effects or a true drug allergy, an allergist can identify the cause of your symptoms and make recommendations for future care, avoidance of certain drugs, and other precautions.

Schedule an evaluation at Premier Allergy and Asthma today for all your allergy needs. Choose the location that’s most convenient for you, and call the office or request an appointment online.

You Might Also Enjoy...

Benefits of Oral Food Immunotherapy

Did you know there’s a type of therapy available that can convince your immune system to ignore peanuts and other foods that commonly trigger allergic responses? Learn more about this from one of Ohio’s leading allergy treatment centers.

How Do I Know If My Child Has Dangerous Allergies?

A severe allergic reaction can quickly become life-threatening, but it takes a medical specialist to determine if your child has an allergy. So, what can a parent do to identify possible allergies in their child? Read what the experts recommend.

4 Tips for Managing a Hives Breakout

Hives aren’t usually a serious medical threat, but they can certainly make you uncomfortable for several hours to days. Read what you can do to manage a hive breakout and when you may need to see a doctor.

Recognizing the Signs of an Immunodeficiency

With COVID-19 still a concern and flu season right around the corner, there’s more focus than ever on how your immune system affects your health. But what compromises your immune system and what can you do to protect yourself? Find out here.